Alert archive / Maine / Wind Chill Advisories in 2011

Wind Chill Advisory 4, NWS Caribou, ME

January 31, 2011Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this wind chill advisory at Jan 31, 2011, 4:02 AM EST for Aroostook County, Piscataquis County, Somerset County, Maine. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2011, 4:02 AM EST (09:02 UTC)
Expired
Jan 31, 2011, 12:44 PM EST
In force
9 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 9.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2011-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2011-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WWUS41 KCAR 310902
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
402 AM EST MON JAN 31 2011

MEZ001-003-004-311715-
/O.NEW.KCAR.WC.Y.0004.110131T0902Z-110131T1800Z/
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN
402 AM EST MON JAN 31 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. 

* WIND CHILL VALUES...20 TO 30 BELOW. 

* TEMPERATURES...ZERO TO 12 BELOW.  

* WINDS...WESTERLY AROUND 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND WILL COMBINE WITH COLD
TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED
SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS BETWEEN 20 AND
34 DEGREES BELOW ZERO FOR A PERIOD OF SEVERAL HOURS. THOSE
PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY MAKING SURE THAT
ALL EXPOSED SKIN IS COVERED. 

&&

$$

MCB
1 follow-up statement
385 
WWUS41 KCAR 311744
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1244 PM EST MON JAN 31 2011

MEZ001-003-004-311845-
/O.CAN.KCAR.WC.Y.0004.000000T0000Z-110131T1800Z/
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN
1244 PM EST MON JAN 31 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
CHILL ADVISORY. 

AIR TEMPERATURES HAVE RISEN ACROSS THE REGION...THEREFORE THE WIND
CHILL ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 30, 8:57 PM EST, 7 hours 5 minutes earlier.

Area forecast discussion, Jan 30, 8:57 PM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
857 PM EST SUN JAN 30 2011

.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT INTO
TUESDAY. LOW PRESSURE WILL APPROACH ON WEDNESDAY AND TRACK TO
WESTERN NOVA SCOTIA BY WEDNESDAY EVENING.
&&

.NEAR TERM /THROUGH MONDAY/...
UPDATED THE GRIDS AND POINT/CLICK FORECAST ON THE WEB TO ADJUST
SNOWFALL COVERAGE TO EXTREME EASTERN WASHINGTON COUNTY AND ACROSS
NE MAINE INCLUDING AROOSTOOK COUNTY. 1000-700MB FRONTOGENESIS PER
THE RUC SHOWING UP ACROSS THE AFOREMENTIONED AREAS AND MATCHING
WELL W/THE LATEST RADAR TRENDS. INCREASED SNOWFALL GRIDS TO UP
AMOUNTS TO .5" IN THOSE AREAS. WE ARE LOOKING FOR THE
SNOW BANDS TO WEAKEN BY MIDNIGHT AS SFC TROF EXTENDING FROM LOW
PRES E OF NOVA SCOTIA TO SLIDE SE W/LLVL CONVERGENCE WEAKENING.

PRIMARY CONCERN IS WEAK LOW PRESSURE DEVELOPING NEAR SOUTHERN NOVA
SCOTIA. RUC13 INDICATING FRONTOGENETIC AREA IN THE VICINITY OF ZONE
30 ALONG WITH SOME INSTABILITY. SPOTTER REPORTS AND OBSERVATIONS INDICATE
SOME SNOW ALREADY FALLING IN THIS AREA. WILL KEEP CURRENT SNOW
AMOUNTS AND QPF SINCE THESE STILL LOOK VALID. FOR LATER TONIGHT
INTO MONDAY MORNING SKIES CLEAR AND WITH WINDS BELOW 10 MPH EXPECT
RADIATIONAL COOLING. FOR TEMPERATURE AND DEW POINT HAVE
INITIALIZED GRIDS WITH GMOS. WILL LOWER TEMPERATURE 5 TO 8 DEGREES
BELOW GUIDANCE. FOR POPS HAVE USED A BLEND OF THE NAM...GFS AND
SREF. THE GMOS WAS USED FOR WINDS. WIND SPEED NOT STRONG ENOUGH
FOR WIND CHILL ADVISORY OR WARNING.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
CANADIAN HI PRES SETTLING OVER THE FA MON NGT ACCOMPANY ED BY LOW
925 MB TEMPS SHOULD ALLOW FOR DECOUPLING OF WINDS OVR MOST VLYS
ACROSS THE FA BY LATE EVE...AND ELSEWHERE ACROSS THE FA BY LATE
MON NGT...ALLOWING FOR MDTLY GOOD RADIATIONAL COOLING AND ARCTIC
SFC BASE INVSN POTENTIAL BY ERLY TUE MORN. THE ONLY LIMITING FACTOR
IS POTENTIAL HI CLD CVR SPREADING INTO THE FA FROM THE SW...BUT
THIS APPEARS TO OCCUR ONLY DURG THE LAST THIRD OF THE NGT.
SUBSEQUENTLY...WE LOWERED LOW TEMPS FOR LATE MON NGT BY ABOUT 15
DEG F FROM PREVIOUS FCST...ANTICIPATING READINGS AS LOW AS -30 DEG
F OVR THE MOST FAVORED COLD HALLOWS OF THE NW ST JOHN VLY...WITH
MINUS TEENS TO LOWER 20S MORE COMMON INLAND FROM THE IMMEDIATE
COAST.

UNDER INCREASING CLD CVR...TEMPS SHOULD RECOVER TO MID TO UPPER
SINGLE DIGITS N TO MID TO UPPER TEENS DOWNEAST BY TUE AFTN. TDYS
12Z MODELS INDICATE THE LEAD S/WV SLATED TO AFFECT OUR FA TUE AFT
INTO TUE EVE TO TRACK A LITTLE FURTHER S THAN YDY'S GUIDANCE. THIS
RESULTED IN LOWERING POPS TO LIKELY OVR DOWNEAST AREAS AND KEEPING
CATEGORICAL POPS OFFSHORE. PRECIP TYPE...ALL LGT SN SHOULD NOT
AMOUNT MUCH MORE THAN AN INCH OVER DOWNEAST AREAS WITH UP TO 2 IN
ALG THE IMMEDIATE COAST PRIOR TO LATE TUE NGT...AFTWRDS...THE
INITIAL S/WV WILL TRACK E OF THE FA.

AFT A 6 TO 9 HR BREAK THE NEXT MORE SIGNIFICANT S/WV-SFC LOW FROM
THE MIDWEST WILL BEGIN SPREADING THE LEADING EDGE OF MORE SIG SNFL
INTO XTRM SW PTNS OF THE FA BY LATE WED MORN...SLOWLY SPREADING N
AND E TO NORTH CNTRL PTNS OF THE FA BY WED EVE. THE OPNL 12Z NAM/GFS/
ECMWF STRUGGLE TO BRING SN MUCH FURTHER N THAN A CARIBOU...CLAYTON
LAKE LINE LATE WED INTO WED EVE BEFORE THE SNOW AREA MOVES E INTO
THE MARITIMES LATE WED NGT. SUBSEQUENTLY...AS MENTIONED YSTDY ATTM
THERE LIKELY BE A SHARP GRAD OF SNFL AT THE CONCLUSION OF THE
EVENT BY ERLY THU MORN XTNDG NWRD FROM E CNTRL PTNS OF THE FA TO
THE ST JOHN VLY...WHICH MAY NOT GET ANY SN FROM THIS EVENT. ONLY
THE GFS ENS MEAN (WHICH INCLUDES A SIG CLUSTER OF ITS INDIVIDUAL
MODEL SOLUTIONS) AND THE OPNL 12Z CANGEM MODEL OUTPUT SHOWS MORE
SIG QPF GETTING AS FAR N AS THE ST JOHN VLY BY WED EVE. AS STATED
YSTDY...THE PRESENCE OF DEEP ARCTIC AIR BASED OVR CNTRL QB WED
AND WED NGT WILL WILL LIMIT SIG OVRRNG SNFL FROM GETTING INTO FAR
NRN ME WITH THIS EVENT. FOR NOW...WE KEEP CHC SN POPS WED AFTN AND
WED EVE WHERE LITTLE IF ANY QPF IS FCST ACROSS THE FAR N BEFORE
COMMITTING TO HIGHER POPS WITH LATER FCST UPDATES. ELSEWHERE...WE
GO CATEGORICAL WITH SIG ENOUGH QPF FCST AS FAR N AS ZONES 5...6
AND SRN ZONE 4...JUST S OF THE CHC POP AREA OF ZONES 1 AND 2.

FCST TOTAL LIQ EQIV QPF ATTM...WHICH WILL BE ALL SNOW WOULD SUGGEST
THE POTENTIAL OF WINTER STORM WATCHES FOR THE SRN HLF OF THE FA IF
FUTURE MODEL GUIDANCE DOES NOT LOWER QPF PROJECTIONS.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FOLLOWING THE LOW...THU SHOULD BE FAIR AND COLD WITH RELATIVELY
LGT WINDS AS HIGH PRE SETTLES OVR THE FA. 925 MB TEMPS WILL BE
ABOUT 5 TO 9 DEG C WARMER THU AFT THAN MON...INDICATING HI TEMPS
THU SHOULD BE ABLE TO RECOVER WELL INTO THE TEENS AND EVEN LOWER
20S DOWNEAST. SOME RADIATIONAL COOLING THU EVE WILL BE FOLLOWED
BY INCREASING CLDS LATE THUS NGT AD A CHC OF SN SHWRS N ON FRI AS
FAST MOVG CLIPPER S/WV TRACKS E JUST N OF THE FA. AFT A BREAK FRI
AFTN AND FRI NGT...ANOTHER CLIPPER LIKE S/WV TRACKING NEARLY
IDENTICAL TO THE SYSTEM ON FR WILL BRING MORE SN SHWRS OR A PD OF
LGT SN TO MOST OF THE FA ON SAT. 925 MB TEMPS CONT TO WARM DURG
THIS TM...WITH HI TEMPS A LITTLE ABV NORM SAT INTO SUN AS A THIRD
CLIPPER S/WV POSSIBLY BRINGS A LITTLE MORE SN SHWR ACTIVITY SUN
TO NRN AREAS AFTN INTO SUN NGT.
&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
NEAR TERM: FOR THIS EVENING EXPECT MVFR/IFR CONDITIONS IN SNOW AT
KBGR AND KBHB THEN IMPROVING TO VFR ALL AREAS LATER TONIGHT AND
MONDAY.

SHORT TO LONG TERM: VFR XPCTD MON NGT THRU TUE NGT...XCPT A PD OF
LOW MVFR CLGS/VSBYS WITH LGT SN OVR DOWNEAST SITES LATE TUE AFTN
AND TUE NGT. IFR CLGS/VSBYS IN SN WILL OVRSPRD DOWNEAST SITES MON
MORN AND MOVE NWRD TO KHUL BY WED AFTN WHILE NRN SITES BECOME
MVFR LATE IN THE DAY WED. IFR WILL CONT KHUL SWRD WED NGT WITH
MVFR CONTG OVR KCAR AND KPQI. ALL SITES SHOULD IMPROVE TO VFR BY
MIDDAY THU AND CONT INTO THU NGT. MVFR CLGS/VSBYS IN SN SHWRS IS
POSSIBLE OVR NRN TAF SITES ON FRI WHILE DOWNEAST SITES REMAIN VFR.
&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WINDS. FOR
WAVES...LONG PERIOD WAVE GROUP CONTINUES TO PERSIST AND IS NOW
RUNNING AROUND 2 FEET. WILL INITIALIZE WAVES WITH WNA/4...HOWEVER
WILL INCREASE HEIGHT 1 FOOT SINCE WNA WHILE NOW RECOGNIZING LONG
PERIOD WAVE GROUP...HEIGHT IS STILL TOO LOW.

SHORT TO LONG TERM: WINDS AND SEAS INITIALLY LGT...THEN SLOWLY
INCREASING BEGINNING LATE TUE NGT TO NEAR GALE BY LATE WED.
MARGINAL GALES POSSIBLE MSLY IN GUSTS SPCLY OVR OUTER WATERS. A
FAIRLY LENGTHY PD OF SCA CONDITIONS SHOULD FOLLOW ANY GALES AFT
WED NGT...CONTG INTO THU NGT AS THE PRES GRAD AND LLVL COLD ADVCN
CONT OVR THE WATERS AS THE LOW TRACKS TOWARD THE OPEN ATLC.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST MONDAY FOR ANZ050>052.

&&

NEAR TERM...HEWITT/MIGNONE
Hazardous weather outlook, Jan 31, 3:43 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
343 AM EST MON JAN 31 2011

MEZ002-005-006-010-011-015>017-029>032-010845-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
343 AM EST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-004-010845-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
343 AM EST MON JAN 31 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-010845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
343 AM EST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:52 PM ESTGale WatchCAR24 hr
Jan 31, 3:01 PM ESTWinter Storm WatchCARHancock, Penobscot, Piscataquis, Washington14 hr

Nearby

Wind Chill Advisories in Maine, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.